Myotoxicity associated with lipid-lowering drugs

Alan Baer, Robert L. Wortmann

Research output: Contribution to journalArticle

Abstract

PURPOSE OF REVIEW: Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed. RECENT FINDINGS: Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin-fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug-drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function. SUMMARY: Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities.

Original languageEnglish (US)
Pages (from-to)67-73
Number of pages7
JournalCurrent Opinion in Rheumatology
Volume19
Issue number1
DOIs
StatePublished - Jan 2007
Externally publishedYes

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Lipids
Rhabdomyolysis
Myalgia
Creatine Kinase
Pharmaceutical Preparations
Fibric Acids
Muscles
Neuromuscular Diseases
Substance Withdrawal Syndrome
Terpenes
Muscle Weakness
Thromboplastin
Serum
Drug Interactions
Renal Insufficiency
Drug Therapy
Therapeutics

Keywords

  • Antilipemic agents
  • Hydroxymethylglutaryl-coenzyme A reductase inhibitors
  • Muscular diseases
  • Myositis
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Cite this

Myotoxicity associated with lipid-lowering drugs. / Baer, Alan; Wortmann, Robert L.

In: Current Opinion in Rheumatology, Vol. 19, No. 1, 01.2007, p. 67-73.

Research output: Contribution to journalArticle

Baer, Alan ; Wortmann, Robert L. / Myotoxicity associated with lipid-lowering drugs. In: Current Opinion in Rheumatology. 2007 ; Vol. 19, No. 1. pp. 67-73.
@article{3d2c28ae263245ab89306038941701bd,
title = "Myotoxicity associated with lipid-lowering drugs",
abstract = "PURPOSE OF REVIEW: Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed. RECENT FINDINGS: Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin-fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug-drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function. SUMMARY: Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities.",
keywords = "Antilipemic agents, Hydroxymethylglutaryl-coenzyme A reductase inhibitors, Muscular diseases, Myositis, Rhabdomyolysis",
author = "Alan Baer and Wortmann, {Robert L.}",
year = "2007",
month = "1",
doi = "10.1097/BOR.0b013e328010c559",
language = "English (US)",
volume = "19",
pages = "67--73",
journal = "Current Opinion in Rheumatology",
issn = "1040-8711",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Myotoxicity associated with lipid-lowering drugs

AU - Baer, Alan

AU - Wortmann, Robert L.

PY - 2007/1

Y1 - 2007/1

N2 - PURPOSE OF REVIEW: Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed. RECENT FINDINGS: Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin-fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug-drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function. SUMMARY: Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities.

AB - PURPOSE OF REVIEW: Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed. RECENT FINDINGS: Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin-fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug-drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function. SUMMARY: Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities.

KW - Antilipemic agents

KW - Hydroxymethylglutaryl-coenzyme A reductase inhibitors

KW - Muscular diseases

KW - Myositis

KW - Rhabdomyolysis

UR - http://www.scopus.com/inward/record.url?scp=33845354316&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33845354316&partnerID=8YFLogxK

U2 - 10.1097/BOR.0b013e328010c559

DO - 10.1097/BOR.0b013e328010c559

M3 - Article

C2 - 17143099

AN - SCOPUS:33845354316

VL - 19

SP - 67

EP - 73

JO - Current Opinion in Rheumatology

JF - Current Opinion in Rheumatology

SN - 1040-8711

IS - 1

ER -